Texas, 2002

Hail and Damaging Winds in Texas, June 9, 2002

June 9, 2002 · NWS MAF · 5 events in 3 counties and zones

Severe thunderstorms over the western Permian Basin and the Big Bend resulted in reports of large hail and damaging winds. Roof damage was reported to structures, and several power poles were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms over the western Permian Basin and the Big Bend resulted in reports of large hail and damaging winds. Roof damage was reported to structures, and several power poles were blown down. In the Big Bend, hail to the size of golfballs was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 9, 2:18 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 9, 2:18 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT SUN JUN 9 2002

SHOWERS AND THUNDERSTORMS FIRING ONCE AGAIN OVER THE EDDY COUNTY
PLAINS SOUTH INTO THE DAVIS MOUNTAINS. SURFACE OBS REVEAL PLENTY OF
LOW-LEVEL MOISTURE AROUND WITH 19Z DEW POINTS IN THE 60S PLAINS AND
MID 50S MOUNTAINS.

18Z KMAF SOUNDING LOOKS FAVORABLE...EXCEPT FOR SOME WARMING NOTED
NEAR 800MB VS. THE 15Z SOUNDING. WILL STICK WITH CURRENT ISOLATED
POPS FOR THE FIRST PERIOD. SOME OF THE STORMS COULD PRODUCE WIND
GUSTS NEAR SEVERE LIMITS WITH MID-LEVEL DRIER AIR OVER THE AREA PER
LATEST WV SAT. TEMPS CONTINUE TO WARM TOMORROW AS THE DRYLINE
BECOMES WELL-DEFINED. THIS DRYLINE SHOULD MIX EAST TO NEAR THE TX/NM
STATE LINE TOMORROW AFTERNOON. LOW-LEVEL MOISTURE EAST OF THE DRYLINE
WILL BE ADEQUATE FOR STORMS...BUT MID-LEVEL WARMING MAY VERY WELL
LIMIT ANY CONVECTION...DRY FORECAST WILL CONTINUE. TEMPS CONTINUE TO
RISE TUESDAY AND WEDNESDAY AS SUBTROPICAL RIDGE PARKS ITSELF OVER THE
AREA. EXTENDED PROGS CONTINUE TO PUSH A COLD FRONT INTO THE AREA LATE
THURSDAY. WILL KEEP POPS FOR THE NORTHERN ZONES AND DRY CONDITIONS
ELSEWHERE. UPPER RIDGE AXIS CONTINUES TO RETROGRADE WEST INTO NRN OLD
MEXICO THROUGH SUNDAY. MRF ADVERTISES NW FLOW ALOFT WHILE ECMWF KEEPS
WEAK WLY FLOW OVER THE AREA. CURRENT FORECAST CALLS FOR WARMING TEMPS
AND DRY CONDITIONS AND SEE NO REASON TO CHANGE.

PRELIMS
MAF   070/097/071/098   100
LSA   067/095/069/096   100
6R6   073/096/074/097   100
MRF   063/092/062/093   200
CNM   069/101/070/102   000

.MAF...
TX...NONE.
NM...NONE.

PLATT

In the hours before

Special weather statement, Jun 9, 1:20 PM CST, 2 hours 20 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SUN JUN 9 2002

.SYNOPSIS...
A DRYLINE WILL MOVE EAST TO NEAR THE TEXAS AND NEW MEXICO BORDER THIS
AFTERNOON.  A WEAK UPPER DISTURBANCE WILL COMBINE WITH HEATING...
INSTABILITY...AND MOISTURE AHEAD OF THE DRYLINE TO PRODUCE WIDELY
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.  THUNDERSTORMS
WILL BE POSSIBLE MAINLY EAST OF A TATUM...HOBBS...FORT STOCKTON...
MARFA LINE.

NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED.  HOWEVER...ISOLATED
THUNDERSTORMS COULD GENERATE STRONG WIND GUSTS IN EXCESS OF 60 MPH
DUE TO INTENSE SURFACE HEATING AND ATMOSPHERIC INSTABILITY.
OTHERWISE...THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH.

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

AKL

The radar

The Midland/Odessa radar (KMAF), 151 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
June 9, 3:40 PM CST
Where
Pecos County, Belding
Measured
61 kt (70 mph)
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
30.783, -103.017

Local law officials reported that severe thunderstorm winds blew down six power poles, along with destroying half of the roof on a residence.

Thunderstorm Wind, Gaines

When
June 9, 5:18 PM CST
Where
Gaines County, 6 mi NW of Seminole
Measured
52 kt (60 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.783, -102.717

Reported by the fire department at the intersection of Texas Highway 214 and County Road 208.

Thunderstorm Wind, Gaines

When
June 9, 5:25 PM CST
Where
Gaines County, 2 mi N of Seminole
Measured
67 kt (77 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.750, -102.650

Severe thunderstorm wind gust recorded by the Texas Mesonet.

Thunderstorm Wind, Brewster

When
June 9, 8:30 PM CST to 8:45 PM CST
Where
Brewster County, Marathon
Measured
66 kt (76 mph)
Property damage
$45,000
Reported by
EMERGENCY MANAGER
Coordinates
30.200, -103.250

Severe thunderstorm winds resulted in the downing of three power poles, and the roofs being blown off of three trailer houses.

Hail, Brewster

When
June 9, 8:40 PM CST to 8:45 PM CST
Where
Brewster County, Marathon
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.200, -103.250

Dime to golfball size hail was reported by the public.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301764, 5301760, 5301761, 5301763, 5301762.